Heavy Snow, Burnett
- When
- March 4, 4:00 PM CST to March 5, 6:00 PM CST
- Where
- Burnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to a part of extreme northwest Wisconsin. About 6 to 7 inches of snow fell over parts of Burnett County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A winter storm brought heavy snow to a part of extreme northwest Wisconsin. About 6 to 7 inches of snow fell over parts of Burnett County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 4, 3:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CST MON MAR 4 2013
.SHORT TERM.../NOW - TUESDAY/
THE FOCUS IN THE SHORT TERM REMAINS THE WINTER STORM SYSTEM THAT
IS BEGINNING TO AFFECT THE NORTHLAND...AND IS EXPECTED TO AFFECT
THE NORTHLAND THROUGH TUESDAY AFTERNOON. A STRONG LOW PRESSURE
SYSTEM IN THE CENTRAL DAKOTAS WILL MOVE TO SOUTHWESTERN MINNESOTA
THIS EVENING AND GET ABSORBED BY A LARGER LOW PRESSURE SYSTEM NEAR
SOUTHERN ILLINOIS. A INVERTED TROUGH WILL THEN EXTEND THROUGH
MINNESOTA THROUGH TUESDAY. THIS SYSTEM IS EXPECTED TO RESULT IN
SIGNIFICANT AMOUNTS OF SNOW ACROSS PARTS OF THE NORTHLAND. THE
MAIN SYNOPTIC FACTORS CONTRIBUTING TO SIGNIFICANT SNOWFALL ACROSS
PARTS OF THE NORTHLAND ARE THE STRENGTH OF THE MID/UPPER LEVEL
LOW AND THE STRONG DIVERGENCE ALOFT. ALSO...THERE SHOULD BE DEEP
SATURATION ALOFT AND POSSIBLY A DEEP DENDRITIC GROWTH
ZONE...RESULTING IN HIGHER THAN AVERAGE SNOW TO LIQUID RATIOS.
THE WILD CARD IS THE LAKE ENHANCEMENT FROM THE LAKE. NOT CONFIDENT
THAT LAKE ENHANCEMENT WILL BE A SIGNIFICANT FACTOR SINCE IT IS
MARCH AND THE LAKE IS COLD. PLUS...THE DRY AIR ENTRAINMENT FROM
THE EASTERLY WINDS IS NOT MAKING FOR GREAT SATURATION OVER THE
LAKE...AND THE TEMPERATURE IN THE FLOW OVER THE LAKE IS NOT
PARTICULARLY COLD. HOWEVER...CANNOT RULE OUT SIGNIFICANT LAKE
ENHANCEMENT WITH THIS STORM. THIS HAS BEEN A DIFFICULT STORM TO
FORECAST FOR SINCE THE MODELS KEPT TRENDING MORE AND MORE EAST
OVER THE WEEKEND WITH THE SNOW AXIS. FORECASTERS HAD BEEN PLAYING
CATCH UP. THERE IS STILL SOME UNCERTAINTY WITH THIS SYSTEM DESPITE
IT BEING NEARLY ON THE DOORSTEP OF THE NORTHLAND.
THE LATEST 12Z MODELS TODAY SEEM TO HAVE HALTED THE EASTWARD
TREND OF THE SNOW AXIS. DESPITE THE DIFFICULTY SNOW WILL HAVE
MOVING INTO THE NORTHLAND BECAUSE OF THE DRY EASTERLY FLOW...STILL
HAVE HIGH CONFIDENCE THAT THE SOUTHWESTERN FORECAST AREA FROM THE
BRAINERD LAKES TO HINCKLEY AREAS WILL GET THE MOST SNOWFALL FROM
THIS STORM...ABOUT 7 TO 10 INCHES. CONFIDENCE DECREASES FROM WEST
TO EAST DUE TO THE DRY AIR ENTRAINMENT FACTOR. HOWEVER...SINCE
THE MODELS ARE STILL INDICATING SIMILAR STORM TOTAL SNOWFALL AS
THE PREVIOUS FORECAST...AND THAT THE SNOW WILL NOT REALLY MOVE
INTO THE NORTHLAND UNTIL THIS EVENING...HESITANT TO DOWNGRADE ANY
WARNINGS AND ADVISORIES. INSTEAD OF DOWNGRADING ANY HEADLINES...MY
SOLUTION HAS BEEN TO DELAY THE TIMING AT WHICH SNOW MOVES INTO THE
NORTHLAND...CUT BACK ON SNOWFALL AMOUNTS ACROSS THE EASTERN
FORECAST AREA...AND EMPHASIZE THAT IN GENERAL WESTERN PARTS OF
COUNTIES WILL GET MORE SNOW THAT EASTERN PARTS OF COUNTIES. THE
EVENING SHIFT CAN MONITOR THE DEVELOPMENT OF THE SNOW AND
RECONSIDER ALTERING ANY HEADLINES.
IN THE OTHER WARNED AREAS BEYOND THE BRAINERD LAKES TO HINCKLEY
AREAS...IN GENERAL...ABOUT 5 TO 8 INCHES OF SNOW CAN BE
EXPECTED...INCLUDING FOR THE TWIN PORTS...IRON
RANGE...INTERNATIONAL FALLS...AND HAYWARD AREAS. FOR THOSE CITIES
JUST MENTIONED...THEY WILL LIKELY SEE THE LOWER END OF THAT
SNOWFALL RANGE...WHILE THE HIGHER END WILL LIKELY FALL TO THE WEST
OR SOUTH OF THOSE CITIES.
TRAVEL WILL WILL LIKELY BE DIFFICULT...IF NOT DANGEROUS...TONIGHT
AND TOMORROW MORNING ACROSS THE WARNED AREA DUE TO THE REDUCED
VISIBILITY FROM PERIODS OF HEAVY SNOWFALL RATES. PLUS...THE STRONG
WINDS THAT WILL DEVELOP OVER LAKE SUPERIOR COULD RESULT IN AREAS
OF BLOWING SNOW NEAR THE TWIN PORTS AREA AND ALONG THE LAKE
SHORE...ESPECIALLY IN MORE EXPOSED AREAS.
THE STORM WILL BEGIN TO WIND DOWN LATE TUESDAY MORNING AND
DIMINISH BY THE LATE AFTERNOON.
.LONG TERM.../TUESDAY NIGHT - SUNDAY/
MID LEVEL TROF MOVING THROUGH THE FA TUESDAY NIGHT. HAVE HIGHEST
POPS IN THE EVENING AHEAD OF THE TROF...TRENDING DOWNWARD WITH
PASSAGE. SOME LES SHOWERS ARE POSSIBLE WEDNESDAY MORNING ALONG THE
GOGEBIC RANGE WITH A NW FETCH. HOWEVER...UNFAVORABLE DELTA T'S AND
LOW LEVEL DRYING WILL PRECLUDE MUCH ACCUMULATION AND ONLY HAVE
SMALL POPS. ELSEWHERE...HIGH PRESSURE IS MOVING INTO THE FA WITH A
PARTLY CLOUDY SKY. THE LES POTENTIAL ENDS BY 18Z WEDNESDAY AS THE
DRY AIR PREVAILS. THE HIGH PRESSURE LINGERS THROUGH THURSDAY. SOME
WAA LIGHT SNOW MAY DEVELOP THURSDAY AFTERNOON OVER THE WESTERN
EDGE OF THE FA AND HAVE MAINTAINED SMALL POPS. BEST FORCING FOR
LIGHT SNOW LIFTS INTO CANADA THURSDAY NIGHT AND HAVE GONE DRY.
MODEL DIFFERENCES ON FRIDAY BEGIN WITH THE GFS/GEM WET AND ECMWF
DRY. IT APPEARS THE BEST FORCING TO PRODUCE ANY PCPN REMAINS IN
CANADA AND HAVE A DRY FORECAST. A POSITIVELY TILTED UPPER LEVEL
TROF BEGINS TO DROP S THROUGH THE WESTERN GREAT LAKES FRIDAY
NIGHT. MODELS STILL DISAGREE ON THE AMOUNT OF MOISTURE TO WORK
WITH AND HAVE SMALL POPS FOR A COMPROMISE. THIS TREND CONTINUES
THROUGH SUNDAY AND HAVE A CONSENSUS APPROACH TO POPS.
&&
.AVIATION.../18Z TAF ISSUANCE/
DRY AIR FROM THE HIGH PRESSURE OVER CANADA IS KEEPING THE LIGHT
SNOW FROM ADVANCING MUCH FURTHER N AND E. THE DRY AIR IS ALSO
GETTING AN ASSIST FROM THE DRY ELY FLOW OF AIR OVER LAKE SUPERIOR.
THIS IS RESULTING IN VFR OVER ALL TAF SITES EXCEPT BRD WHERE IFR
VSBYS WITH THE LIGHT SNOW HAVE BEEN OCCURRING ALL MORNING. HAVE
ATTEMPTED TO BRING A BETTER RESOLUTION TO THE ONSET OF LIGHT SNOW
OVER THE REMAINING SITES TO BETWEEN 00Z AND 06Z TUESDAY. ONCE THE
SNOW BEGINS...LOOK FOR IFR VSBYS AND MVFR CIGS THROUGH THE REST
OF THE FORECAST.
&&
.POINT TEMPS/POPS...
DLH 17 24 9 27 / 90 80 30 0
INL 12 23 -1 25 / 90 80 20 0
BRD 19 28 7 27 / 100 100 10 0
HYR 18 27 10 30 / 90 80 30 0
ASX 18 26 14 28 / 50 60 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR MNZ038.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
FOR MNZ037.
WINTER STORM WARNING UNTIL 4 PM CST TUESDAY FOR MNZ010-018-025-
026-033>036.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY FOR MNZ011-019-020.
WI...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR WIZ006.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
FOR WIZ001-007-008.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY FOR WIZ002-003-009.
&&
SHORT TERM...GROCHOCINSKI
LONG TERM....GSF
AVIATION...GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 316 PM CST MON MAR 4 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051315- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 316 PM CST MON MAR 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM SYSTEM WILL AFFECT MUCH OF THE NORTHLAND THROUGH TUESDAY. SNOW IS EXPECTED TO CONTINUE TO SPREAD FROM NORTHWESTERN AND CENTRAL MINNESOTA INTO NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN INTO THIS EVENING. SNOW INTENSITY WILL INCREASE THIS EVENING AND OVERNIGHT...RESULTING IN PERIODS OF HEAVY SNOW FOR MUCH OF EAST CENTRAL AND NORTH CENTRAL MINNESOTA INTO TOMORROW MORNING. THE STORM WILL BEGIN TO WIND DOWN LATE TUESDAY MORNING AND DIMINISH BY LATE TUESDAY AFTERNOON. MUCH OF THE NORTHLAND CAN EXPECT SIGNIFICANT SNOWFALL FROM THIS STORM. THE BRAINERD LAKES AND HINCKLEY REGIONS CAN EXPECT THE MOST SNOW FROM THIS STORM...ABOUT 8 TO 10 INCHES. THE INTERNATIONAL FALLS...GRAND RAPIDS...IRON RANGE...TWIN PORTS...AND HAYWARD AREAS CAN ALSO EXPECT SIGNIFICANT AMOUNTS OF SNOWFALL...ROUGHLY 5 TO 9 INCHES. THE HIGHER END OF THAT SNOWFALL RANGE WILL LIKELY FALL WEST OR SOUTH OF THOSE CITIES THEMSELVES. GUSTY NORTHEAST WINDS OFF LAKE SUPERIOR COULD RESULT IN BLOWING SNOW TONIGHT AND TOMORROW MORNING NEAR THE LAKESHORE...PARTICULARLY NEAR THE TWIN PORTS...WHICH COULD FURTHER DETERIORATE VISIBILITY. ANTICIPATE DIFFICULT...IF NOT DANGEROUS...TRAVEL CONDITIONS TONIGHT AND TOMORROW MORNING. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT ACROSS THE NORTHLAND. CHECK THE LATEST FORECAST FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WINTER STORM MENTIONED ABOVE WILL BEGIN TO WIND DOWN LATE TUESDAY MORNING AND DIMINISH BY LATE TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO TAKE PERIODIC SNOWFALL MEASUREMENTS AND REPORT THEM TO THE NATIONAL WEATHER SERVICE. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
318 PM CST MON MAR 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM SNOW FORT RIPLEY 46.17N 94.36W
03/04/2013 E1.0 INCH CROW WING MN TRAINED SPOTTER
&&
GROCHOCINSKIThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441032.